Alert archive / Pennsylvania / Flash Flood Warnings in 2010
Flash Flood Warning 4, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 23, 2010, 4:39 AM EDT for 5 counties in Pennsylvania. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2010, 4:39 AM EDT (08:39 UTC)
- Expired
- May 23, 2010, 8:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, Huntingdon County, PA, Perry County, PA
The radar
The State College radar (KCCX), 103 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:39 AM EDT | FLASH FLOOD | 2 W Chambersburg, PA | FLOODING AND WATER RESCUES AT CAMPGROUND IN HAMILTON TOWNSHIP. |
| May 23, 6:48 AM EDT | HEAVY RAIN 6 | 8 W Chambersburg, PA | SPOTTER MEASURED 5 INCHES OF RAIN FROM 230 PM SATURDAY UNTIL 651 AM SUNDAY...ESTIMATE IS MORE LIKE 6 INCHES...WAS USING A 5 INCH GAGE. |
| May 23, 8:05 AM EDT | FLASH FLOOD | 8 W Chambersburg, PA | EMERGENCY MANAGEMENT REPORTED EVACURATIONS AT SAINT THOMAS AT 805 AM...DUE TO HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
722
WGUS51 KCTP 230839
FFWCTP
PAC001-041-055-061-099-231230-
/O.NEW.KCTP.FF.W.0004.100523T0839Z-100523T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT SUN MAY 23 2010
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY...
WESTERN CUMBERLAND COUNTY...
SOUTHWESTERN PERRY COUNTY...
SOUTHEASTERN HUNTINGDON COUNTY...
ADAMS COUNTY...
* UNTIL 830 AM EDT...
* AT 433 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM PERSISTENT SHOWERS AFFECTING ADAMS...
FRANKLIN...SOUTHEASTERN HUNTINGDON...SOUTHWESTERN PERRY AND WESTERN
CUMBERLAND COUNTIES. DOPPLER RADAR RAINFALL ESTIMATES OF OVER 3
INCHES IN 3 HOURS WERE INDICATED OVER WEST CENTRAL FRANKLIN COUNTY
AND MUCH OF SOUTH CENTRAL ADAMS COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHAMBERSBURG...GREENCASTLE...WAYNESBORO...SHIPPENSBURG AND
GETTYSBURG.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA BY 600 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DON'T DROWN!
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DON'T DROWN! NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.
&&
LAT...LON 4002 7791 4006 7787 4009 7790 4029 7772
4027 7770 4030 7766 4028 7751 4010 7717
3975 7700 3972 7700 3972 7791
$$
FORECASTER: DEVOIRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 23, 4:28 AM EDT, 11 minutes earlier.
Area forecast discussion, May 23, 4:28 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 428 AM EDT SUN MAY 23 2010 .SYNOPSIS... STALLED LOW-LEVEL FRONTAL BOUNDARY IN SOUTHERN PA HAS PROVIDED A FOCUS FOR HEAVY RAINFALL OVERNIGHT. THIS RAIN SHOULD END LATER THIS MORNING. LONGER TERM FORECAST SHOWS A LARGE SUBTROPICAL RIDGE BUILDING TO OUR NORTH WHICH WILL PROVIDE WARMER WEATHER TUESDAY THROUGH PERHAPS THURSDAY BEFORE THIS FEATURE RETROGRESSES ALLOWING COOLER DRIER AIR INTO THE REGION FOR THE MEMORIAL DAY WEEKEND. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 21Z...3 KM HIGH RESOLUTION RAPID REFRESH MODEL SHOWS THE FOCUS FOR HEAVY SHOWERS (AND PERHAPS SOME ELEVATED TSRA) JUST TO THE EAST OF THE ALLEGHENY PLATEAU AND ACROSS THE CENTRA./SCENT MTNS. 3 HOURLY RAINFALL AMOUNTS FROM THIS LATEST RUN ARE IN THE RANGE 0.5 -0.75 OF AN INCH FROM NEAR KUNV...SW TO KAOO. JUST OVER 0.60 OF AN INCH FELL AT KAOO DURING THE PAST HOUR...WHICH AGREES VERY WELL WITH THIS MODEL OUTPUT IN LOCATION AND AMT. THIS RAINFALL AXIS SHIFTS NE...AND BECOMES LOCATED JUST TO THE EAST OF A KUNV TO KHAKI LINE AROUND 05Z...IN THE VICINITY OF THE TIGHTEST 925 MB LIFTED INDEX GRADIENT. THE BAND OF HEAVIEST SHOWERS MAY SLOW ITS EWD PROGRESS FOR A FEW HOURS BETWEEN 05Z-09Z WITHIN THE REGION BOUNDED BY A LINE FROM KUNV...TO KHGR...KTHV...AND KIPT. LOCALIZED RAINFALL AMOUNTS OF JUST OVER ONE INCH ARE LIKELY IN A 2 HOUR PERIOD. PERHAPS A FEW PLACES BETWEEN KUNV AND KMDT SEEING 1.5 INCHES. SHOWERS WILL BE SCATTERED AT BEST LATER TONIGHT ACROSS THE NW MTNS AS THE MAIN AXIS OF 925-850 THETA-E CONVERGENCE...AND COOLEST 700-500 MB TEMPS SHIFT TO THE SOUTH AND EAST. TEMPS WILL BE RATHER MILD OVERNIGHT...AND SHOULD ONLY FALL ANOTHER 3-5F BY DAYBREAK (FROM THEIR PRESENT 01Z VALUES) AS A RESULT OF THE RELATIVELY HIGH DEWPOINTS IN THE 55-60F RANGE. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/... SUNDAY TEMPS AND POPS WERE UNCHANGED WITH THIS EVENING UPDATE. THE BULK OF SHOWERS SHOULD BE OVER WITH BY 00Z MONDAY...BUT AN ISOLATED SHOWER COULD LINGER ACROSS THE FAR S PAST 00Z MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... UPPER LOW WILL SLIP SLOWLY SOUTH INTO THE MID ATLANTIC REGION SUN NIGHT INTO MON...BUT SCT SHOWERS WILL LINGER MAINLY ACROSS SE 1/2 OF CWA. TEMPS WILL BE IN THE 70S IN MON...BUT COOLEST IN THE SOUTH AS CLOUDS/SHOWERS LINGER THE LONGEST. THEN THE THE LARGE SUBTROPICAL RIDGE TO OUR NORTH AND WEST WILL EDGE INTO PA FOR TUE AND WED. THIS SHOULD ALLOW NORTHWESTERLY FLOW AND DRY WEATHER TO MOVE BACK OVER OUR REGION. TEMPS WILL BE ABOVE NORMAL BY MIDWEEK. COULD SEE IMPINGEMENT OF BACK DOOR FRONTS LATER IN THE WEEK WITH THE FIRST ON WED. THIS MAY BRING ISOLATED TSTORMS AS IT SLIDES THROUGH...BUT WILL MAINLY BRING A BIT MORE DRIER AIR TO THE REGION...WHICH WILL ALLOW AIR TO WARM A BIT MORE DURING THE DAY EDGING HIGHS UP A LITTLE MORE. ANOTHER BACK DOOR FRONT SLIDES THROUGH FRI NIGHT/SAT...BRINGING A LOW CHANCE FOR SHOWERS AS TEMPS SLIP BACK TO NORMAL. && .AVIATION /09Z SUNDAY THROUGH THURSDAY/... A MIX IF MVFR/IFR OVER THE REGION THIS MORNING. OVER EASTERN PA THERE IS A N-S LINE OF SHOWERS WITH STEADY RAIN...POCKETS OF MODERATE RAIN TOO WITH ISOLATED LIFR UNDER THESE HEAVIER N-S ORIENTED BANDS. RAIN SHOULD CONTINUE TO SLOWLY MOVE TO THE EAST. THE RAIN SHOULD MOVE TO OUR EAST SUNDAY...RAIN AND LIGHT WINDS WILL PRODUCE IFR OVER MOST OF THE REGION A FEW HOURS EITHER SIDE OF SUNRISE. CONDITIONS SHOULD IMPROVE DURING THE LATE MORNING AND EARLY AFTERNOON SUNDAY. IMPROVEMENT SHOULD GENERALLY BE FASTER IN THE WEST AND MOVE WEST TO EAST. A BUILDING RIDGE TO OUR WEST AND SURFACE HIGH SHOULD IMPROVE CONDITIONS FOR MONDAY. IF THE HIGH DOMINATES COULD BE A GOOD WEEK FOR FLYING WITH VFR CONDITIONS LASTING INTO THU PERHAPS FRIDAY DEPENDING ON WHEN THE FRONTAL SYSTEM ENDS OUR MID-WEEK WARM HUMID EVENT. OUTLOOK... MON-FRI...MAINLY VFR. PERHAPS AM MVFR WITH HAZE FOG AROUND SUNRISE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM NEAR TERM...LAMBERT SHORT TERM...MARTIN LONG TERM...GRUMM AVIATION...GRUMM/GARTNER
Hazardous weather outlook, May 23, 3:32 AM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 332 AM EDT SUN MAY 23 2010 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-240745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 332 AM EDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:01 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Perry, York | 4 hr |
| May 23, 7:35 AM EDT | Areal Flood Advisory | CTP | Huntingdon, Juniata | 3 hr |
| May 23, 8:31 AM EDT | Flash Flood Warning | CTP | Adams, Cumberland, Franklin, Huntingdon, Perry | 4 hr |
| May 23, 12:36 PM EDT | Areal Flood Advisory | CTP | Franklin | 3 hr |
| May 23, 12:56 PM EDT | Areal Flood Warning | CTP | Huntingdon | 6 hr |
| May 23, 4:56 PM EDT | Areal Flood Advisory | CTP | Franklin | 4 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.